+

James Wanless

this is where I write

When the treatment causes the pain

One of the less pleasant aspects of going through my 40’s has been the development of allergies. As of my last allergy test, I was allergic to dust, pollen and shellfish. While you don’t see too many clams flying around, the dust and pollen in the air has made me very sensitive to the change of seasons. Over the past few years the bad sinuses I’ve always had have also intensified, and I’ve noticed a general propensity for more frequent headaches.

Without being conscious of how often I was doing so, I slowly became a pill popper to combat it. This wasn’t daily use of the same drug over and over again, mind you, but as I experienced an ever-increasing cycle of sinus congestion, sinus headache, allergy-type symptoms and good old fashioned regular headaches, I simply got in the habit of taking over-the-counter meds for each type of problem.

I’m also a coffee drinker. Not a 10 cup a day guy, but I’ve always liked a morning jolt to get me going, with a fairly frequent mid-afternoon pick-me-up. And, not every day by any means, but I’ve been known to consume a cola or two.

Over the course of a few years, I went from a guy who got the occasional headache and had minor sinus and allergy symptoms to someone who was getting head pain of a different variety most days and taking some kind of medication to combat it. I got really tired of this cycle by late last year and started doing some research.

I’d always been moderately aware that too much caffeine or use of meds could actually trigger headaches, but until I stumbled across the term “Rebound Headache” I’d never paid much attention to it. However, as a guy who seemed to mildly addict himself to meds and actually had more frequent and worse headaches than ever before, I started reading up on it a bit. There are lots of sources of information if you do a google search, but the WebMD page on rebound headaches really caught my attention with the following:

The overuse or misuse of pain relievers — exceeding labeling instructions (such as taking the drug three or more days per week) or not following your doctor’s advice — can cause you to “rebound” into another headache.

Moreover, a little further down the same page the suspected culprits read, for the most part, like my medicine cabinet contents. Tylenol 1, in particular, being my go-to headache medicine has tylenol, codeine and caffeine:

  • Aspirin
  • Sinus relief medications
  • Acetaminophen (Tylenol)
  • Non-steroidal anti-inflammatory medications (such as Aleve)
  • Sedatives for sleep
  • Codeine and prescription narcotics
  • Over-the-counter combination headache remedies containing caffeine (such as Anacin, Excedrin, Bayer Select)

While small amounts of these drugs per week may be safe (and effective) — at some point, continued use can lead to the development of low grade headaches that just will not go away.

As such, I tried a small experiment. Including the antihistamines I occasionally take when my allergy symptoms flare up, I quit all pain meds cold turkey in very early December, haven’t had a sip of soda and went down to one smaller coffee in the morning.

I have had one headache in the 5-6 weeks since then. As hard as that is to believe, I went from near daily headaches of one sort or another to virtually zero. I’m sold, and I’m done with stuff that I managed to develop a dependency on without even realizing it.

Top